Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 61, NWS Amarillo, TX

June 9, 2003Hutchinson County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 9, 2003, 6:34 PM CDT for Hutchinson County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2003, 6:34 PM CDT (23:34 UTC)
Expired
Jun 9, 2003, 7:15 PM CDT
In force
41 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Hutchinson County, TX

The radar

The Amarillo radar (KAMA), 77 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 5:10 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.6 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2003-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1737 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2003-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 317 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1737 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
317 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 092334
SVRAMA
TXC233-100015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
634 PM CDT MON JUN 9 2003

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUTCHINSON COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 715 PM CDT

* AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BORGER...MOVING NORTHEAST AT 40 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  BORGER...STINNETT...SANFORD AND PRINGLE

LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3603 10159 3564 10159 3566 10114 3604 10114

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:53 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jun 9, 2:53 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
253 PM CDT MON JUN 9 2003

ILL DEFINED DRYLINE LOCATED ACROSS THE WRN THIRD OF THE PANHANDLES
THIS AFTN. TSTMS DEVELOPING W OF TCC AND MOVING EAST. LOW CLDS THIS
AM WERE SLOW TO ERODE AND THEREFORE TEMPS STRUGGLING TO REACH
CONVERCTIVE TEMPS IN THE LOW 90S. THE FOCUS FOR POSSIBLE ISOLD SVR WX
THIS EVENING REMAINS THE DRYLINE...BUT ITS LOOKING MORE LIKELY THAT
THE CAP MAY HOLD. TSTMS ACROSS ERN NM WILL LIKELY AFFECT A FEW
LOCATIONS ACROSS THE SW PANHANDLE THIS EVENING...BUT BELIEVE STORMS
MAY DISSIPATE AFTER SUNSET.

WEAK CDFNT TO MOVE INTO THE OK PANHANDLE WED...WITH DRYLINE
LIKELY BECOMING MORE DEFINED AND EXPECTED TO MOVE INTO THE CNTL
PANHANLDES. BEST CHANCE FOR STORMS LATE TUE WILL ONCE AGAIN BE ACROSS
THE ERN ZONES. STORMS WHICH DO DEVELOP WILL LIKELY BECOME SEVERE.
RETREATING DRYLINE TUE NIGHT AND UPR IMPULSE MOVING ACROSS COULD
RESULT IN SLGHTLY BETTER CHCS FOR PCPN TUE NIGHT. CDFNT RETREATS N
ON WED...WITH SIMILAR PATTERN OF DRYLINE BISECTING THE PANHANDLES.
AGAIN ERN ZONES WITH BEST SHOT OF TSTMS.

NEXT CDFNT TO AFFECT THE PANHANDLES THU THRU SUN...AND IT APPEARS
IT MAY BECOME QUASI-STATIONARY ACROSS THE AREA. THIS COINCIDES WITH
A PATTERN CHANGE AS A MID LVL RIDGE SETS UP ACROSS THE 4 CORNERS
AREA WITH AN UPR LOW ACROSS KS AN MO. BOTTOM LINE...N/NW FLOW
ALOFT...AMPLE LOW LEVEL MOISTURE...AND STATIONARY FRONT EQUAL
UNSETTELED WX PATTERN. WILL INSERT SLGHT POPS FOR THE REMAINDER OF
THE EXTENDED AS PINPOINTING BEST CHANCES FOR RAIN UNCERTAIN AT
THIS TIME.

FCSTID = 09

AMARILLO    62 91 61 91 / 20 20 10 10
BEAVER      63 87 60 88 / 20 20 30 20
BOISE CITY  59 87 56 87 / 10 20 20 10
BORGER      62 90 60 91 / 20 20 20 10
BOYS RANCH  59 90 61 91 / 20 20 10 10
CANYON      61 91 62 91 / 20 20 10 10
CLARENDON   67 91 62 92 / 20 20 20 10
DALHART     59 89 58 90 / 10 20 20 10
GUYMON      61 87 60 89 / 20 20 20 10
HEREFORD    60 91 62 92 / 20 20 10 10
LIPSCOMB    68 89 60 88 / 20 30 30 20
PAMPA       66 90 61 90 / 20 30 20 10
SHAMROCK    70 91 62 91 / 20 30 20 20
WELLINGTON  69 92 63 92 / 20 30 20 20

.AMA...
TX...NONE.
OK...NONE.
Hazardous weather outlook, Jun 9, 1:00 PM CDT, 5 hours 34 minutes before
OKZ001>003-TXZ001>020-101100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON JUN 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS THE CENTRAL AND EASTERN TEXAS AND OKLAHOMA PANHANDLES.
DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER
THREATS. HOWEVER...A TORNADO OR TWO IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN
OKLAHOMA AND TEXAS PANHANDLES TUESDAY AFTERNOON AND TUESDAY NIGHT.
ONCE AGAIN...THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL
AND DAMAGING WINDS ALONG WITH A FEW TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT AND
AGAIN ON TUESDAY AFTERNOON AND TUESDAY NIGHT.

GOEHRING

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 6:18 PM CDTSevere Thunderstorm WarningAMARandall57 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.